Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Milwaukee, WI
NWS Milwaukee, WI issued this special weather statement at Oct 12, 2020, 10:13 AM CDT for Columbia County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2020, 10:13 AM CDT (15:13 UTC)
- Expired
- Oct 12, 2020, 10:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Milwaukee, WI
County Columbia County, WI
The radar
The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 10:16 AM CDT | HAIL 0.75 | 3 Wsw Doylestown, WI | REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS83 KMKX 121513 SPSMKX Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1013 AM CDT Mon Oct 12 2020 WIZ057-058-063-121545- Dodge-Columbia-Dane- ...SEVERAL STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHWESTERN DANE AND NORTHWESTERN DODGE COUNTIES... At 1011 AM CDT, a strong thunderstorm was located near Rio, or 10 miles northwest of Columbus, moving northeast quickly at 65 mph. Another strong thunderstorms was Spring Green, moving rapidly northeast. Winds of 30 to 40 mph and penny size hail are possible with these storms Locations that may be impacted include... Sun Prairie, Waunakee, Portage, Windsor, Lake Wisconsin, Deforest, Lodi, Poynette, Pardeeville, Randolph, Rio, Cambria, Dane, Arlington, Wyocena, Otsego, Friesland, Doylestown, Harmony Grove and Morrisonville. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4320 8925 4319 8972 4363 8939 4362 8890 TIME...MOT...LOC 1511Z 213DEG 57KT 4341 8920 $$ MBK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:27 AM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, Oct 12, 3:27 AM CDT, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
327 AM CDT Mon Oct 12 2020
.SHORT TERM...
(Issued 330 AM CDT Mon Oct 12 2020)
Today and Tonight:
A strong system will push into the CWA this morning with plenty of
support for rain with even a few embedded thunderstorms possible.
This system will be associated with a strong UL trough with plenty
of PVA to provide strong UVM. The low to mid levels will be
highlighted by a very moist column with good depth, strong theta-e
advection and a strong low level trough that features a strong
LLJ. The LLJ will feature strong winds from the south/southeast in
front of the trough axis with strong west/northwest winds behind
the trough axis. This will be heavily correlated to winds at the
surface prior to and after the surface front. Gusty winds are
expected to abruptly shift from the south/southeast to
west/northwest as the front passes through with winds approaching
30 to 35 mph at times with this system. Generally this system
will push through the region quickly pushing in this morning and
out by the early afternoon, though gusty winds will linger even
after rain ends and skies begin to clear. There is also a chance
for some weak thunderstorms as this system passes through with 250
to 500 j/kg of CAPE. Into the evening winds will die down with
clear skies as weak high pressure fills in behind.
Kuroski
&&
.LONG TERM...
(Issued 330 AM CDT Mon Oct 12 2020)
Tuesday through Sunday:
After the frontal passage today another quick moving system will
push a front through the region on Tuesday. But this one is going
to be weaker with little change in the airmass. Dry air and
limited moisture return between these two features is going to
keep any precip on Tuesday well north of the area. Temps for
Tuesday end up warmer but breezy (highs in the mid to upper 60s)
with mostly sunny skies and should all in all be a rather nice
day. Brief ridging develop Tuesday night ahead of yet another
quick moving system that is progged to move through on Wednesday.
Better moisture recovery is forecast for Wednesday and we can
expect increasing clouds through the day ahead of the frontal
passage that is lined up for the afternoon and evening hours.
While models suggest limited precip over southern WI, the good WAA
ahead of the front and strong forcing associated with the system
should be enough for some shower chances across the area. Despite
the cloud cover on Wednesday highs should still be able to reach
into the mid to upper 60s given the strength of the WAA.
The bottom drops out for Thursday and Friday as strong CAA brings
some of the coldest air of the season so far. Highs will struggle
to make it much above the lower 50s. Friday and Saturday morning
will bring the first widespread frost/freeze with temps both
mornings dipping below freezing.
This colder pattern holds through the weekend and into early next
week. There are some differences between models for Sat/Sun but
given the overall pattern any of the disturbances that move
through could bring the first flakes of the season. Still a lot to
be worked out in the extended so stay tuned.
Stumpf
&&
.AVIATION...
(Issued 330 AM CDT Mon Oct 12 2020)
MVFR/IFR CIGS expected to push in this morning with potential for
some LIFR CIGS to the east. This will be associated with the
system coming through today that will bring rain, perhaps a few
weak thunderstorms, and gusty winds. The rain will come through
this morning into the early afternoon before pushing out and could
cause some concerns for periodically reduced VSBYS. In addition,
there will be concerns for strong winds that will initially be
from the south/southeast and will quickly change to the
west/northwest as the front passes through. This system will
however push out quickly will clearing skies by the late
afternoon to early evening from the west to east. The stronger
will may linger a bit but will also die down by the evening
Kuroski
&&
.MARINE...
(Issued 330 AM CDT Mon Oct 12 2020)
Low pressure will move across central Canada today pulling a cold
front across Lake Michigan today. A period of strong and gusty
south to southeast winds is expected ahead of the front later this
morning, and from the west to northwest after the front passes
this afternoon with a fairly abrupt shift in winds. Gusts to 35
knots and possibly up to 40 kts are expected for a period across
much of Lake Michigan today.
Currently we have a Small Craft Advisory in effect through 15z
today that will chance to a Gale Warning that will continue
through 0z. Another Small Craft may be needed thereafter. For the
Open Waters a Gale Warning will be in effect across the lake from
15z today to 6z tonight.
An unsettled weather pattern will continue the coming week, with
several passing low pressure systems bringing periods of stronger,
gusty winds to Lake Michigan. Tuesday and Thursday will feature
additional chances for Gales and good chances for Small Craft
thresholds in the nearshore.
Kuroski
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 10 AM
Monday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...10 AM Monday to 7
PM Monday.
Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...10 AM Monday to 1 AM
Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Oct 12, 3:37 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 337 AM CDT Mon Oct 12 2020 WIZ046-047-051-052-056>060-062>072-130845- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 337 AM CDT Mon Oct 12 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning and early this afternoon. Strong westerly winds behind a cold front could bring brief wind gusts of 35 to 40 mph this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Frost and freezing temperatures are looking more likely Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-130845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 337 AM CDT Mon Oct 12 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Southeast winds will continue to increase through the morning with winds of 15 to 25 knots. A few gusts to 30 knots are possible. A Small Craft Advisory remains in effect. A cold front will move through late this morning, early this afternoon and winds quickly shift to the west behind the front. Winds quickly increase to gale force with gusts of 35 to 40 knots expected this afternoon and evening. A Small Craft Advisory is in effect until mid morning and is then upgraded to a Gale Warning. There is a small chance for thunderstorms late this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several passing low pressure systems will likely bring a few more periods of Small Craft conditions to the nearshore waters from Tuesday through Friday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-130845- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 337 AM CDT Mon Oct 12 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A passing cold front will result in several periods of gusty winds over the Lake Michigan open waters today. Occasional gusts to 40 knots are expected. A Gale Warning has been posted from mid- morning today through the evening. There is a small chance for thunderstorms today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several passing low pressure systems will bring periods of gusty winds approaching gale force at times later this week. www.weather.gov/mkx
In the hours before
Local storm report, Oct 12, 9:22 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
922 AM CDT MON OCT 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL ENDEAVOR 43.72N 89.47W
10/12/2020 M0.88 INCH MARQUETTE WI FIRE DEPT/RESCUE
NICKEL SIZE HAIL LASTED ABOUT A MINUTE AND A
HALF.
&&
WOODSpecial weather statement, Oct 12, 10:13 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1013 AM CDT Mon Oct 12 2020 WIZ057-058-063-121545- Dodge-Columbia-Dane- ...SEVERAL STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHWESTERN DANE AND NORTHWESTERN DODGE COUNTIES... At 1011 AM CDT, a strong thunderstorm was located near Rio, or 10 miles northwest of Columbus, moving northeast quickly at 65 mph. Another strong thunderstorms was Spring Green, moving rapidly northeast. Winds of 30 to 40 mph and penny size hail are possible with these storms Locations that may be impacted include... Sun Prairie, Waunakee, Portage, Windsor, Lake Wisconsin, Deforest, Lodi, Poynette, Pardeeville, Randolph, Rio, Cambria, Dane, Arlington, Wyocena, Otsego, Friesland, Doylestown, Harmony Grove and Morrisonville. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4320 8925 4319 8972 4363 8939 4362 8890 TIME...MOT...LOC 1511Z 213DEG 57KT 4341 8920 MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:48 AM CDT | Special Weather Statement | MKX | Dodge, Fond du Lac | 27 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.